Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 40, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 7:45 PM CDT for Sherburne County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 7:45 PM CDT (00:45 UTC)
- Expired
- Jun 12, 2024, 8:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 12, 6:52 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted.
895
WUUS53 KMPX 130045
SVRMPX
MNC141-130115-
/O.NEW.KMPX.SV.W.0040.240613T0045Z-240613T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
745 PM CDT Wed Jun 12 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Sherburne County in central Minnesota...
* Until 815 PM CDT.
* At 745 PM CDT, a severe thunderstorm was located over Becker, or 17
miles southeast of St. Cloud, moving southeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Elk River, Big Lake, Zimmerman, Becker, Clearwater, Clear Lake, and
Orrock.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 184 and 199, near
mile marker 206, and between mile markers 212 and 213.
U.S. Highway 169 between mile markers 159 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Minnesota.
&&
LAT...LON 4548 9395 4547 9351 4529 9352 4541 9404
4543 9405 4545 9409 4552 9414
TIME...MOT...LOC 0045Z 306DEG 45KT 4544 9385
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:46 PM CDT, 59 minutes earlier. Its key messages:
- Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
- Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
- Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 6:46 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 646 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible. - Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday. - Chances for precipitation along with warmer temperatures will persist through early next week.&& .DISCUSSION... Issued at 636 PM CDT Wed Jun 12 2024 Showers and thunderstorms are continuing to make their way gradually to the east this afternoon. Visible satellite showing much clearer skies across much of western and northern MN as compared to western WI. Thus, nudged down MaxT mainly across western WI due to ongoing cloud cover. Agitated cu has already began to redevelop across western MN and is expected to continue growing in coverage through this afternoon. Across southern and southwestern MN, observations sites are reporting breezy conditions with gusts consisting of 20-30 mph. Even more noticeable, is the strength of a SW'ly LLJ which is forcing temperatures to rebound quickly into the upper 70s, upper 80s, and even a couple of 90s. Meanwhile in the upper-levels, zonal flow with a 120kt upper-level jetstreak extends from Montana all the way to the Great Lakes region allowing for plenty of divergence aloft. Closer to the surface, low pressure continues to skirt across the MN/CAN border to which remains our primary driver for additional rounds of convection this afternoon. A cold front associated with the low pressure will proceed through MN/WI as we progress through the remainder of this afternoon and evening. Instability will increase across western MN early this afternoon to values between 2000 to 3000 J/kg, and effective bulk shear between 40-50 kts. Convective redevelopment is forecast to begin as early as 3 PM but looking more likely near 5 PM onward. As of now, all storm hazard types are in play although the more favorable environment for tornadoes looks to be focused more over north- central and northeastern MN given the 50-60kts of effective shear. As development does occur, storm mode should begin as supercellular providing the tornado/hail threats and then congealing into QLCS line with potential bowing segments providing the damaging wind threat. Although one concern though we have is the results from recent CAMS. The HRRR has been trending less convection coverage except for a few isolated cells across western MN and central MN as well as delaying more widespread redevelopment later and across southeastern MN whereas the Nam3k favors a more widespread QLCS. Conditions will begin to improve as we move into Thursday and Friday. The aforementioned low pressure will vacate east while ridging builds over the western CONUS. Skies will clear out by Thursday afternoon with forecasted highs around the 80 degree mark and with Td's in the 50s, conditions will likely not feel as sticky as compared to today. This weekend into early next week looks to be more wet than dry. A broad troughing pattern to our west will lag in progression and eject multiple shortwaves across the northern plains. As for QPF, the Weather Prediction Center QPF forecast consists much of central MN and western WI could see at least an 1" if not more of rainfall. Portions of southeastern MN could sneak over the 2" mark by the start of next week. Temperatures during this time will fluctuate between the upper 70s to mid/upper-80s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Jun 12 2024 A few strong to severe storms have developed early this evening in central Minnesota. They continue to move into a favorable environment to sustain themselves. The storms will move eastward over the next few hours, with RWF and MKT being the most likely sites to miss the action. We will clear out shortly after midnight in Wisconsin with light northwest winds. KMSP...The window for storms looks to be between 03-05z, with the possibility for development ahead of that timeframe, but lesser confidence on that. These storms will likely lead to MVFR/IFR conditions and could be severe. /OUTLOOK FOR KMSP/ FRI...VFR. Wind VRBL at 5 kts. SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts. SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dunleavy AVIATION...PV
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 255 PM CDT Wed Jun 12 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 132000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 255 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are possible across parts of the area this evening into tonight. If storms do occur, they would likely be severe with large hail, damaging wind, and tornadoes possible. Storms will come to an end by midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Flooding along area rivers will hold steady or steadily fall over the next few days. Rain from upcoming events could prolong crests. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jun 12, 2:19 PM CDT, 5 hours 26 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 219 PM CDT Wed Jun 12 2024 MNZ060-062-063-070-121945- Washington MN-Dakota MN-Hennepin MN-Ramsey MN- 219 PM CDT Wed Jun 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HENNEPIN...NORTH CENTRAL DAKOTA...SOUTHWESTERN WASHINGTON AND SOUTHERN RAMSEY COUNTIES THROUGH 245 PM CDT... At 217 PM CDT, trained weather spotters reported a strong thunderstorm over Minneapolis, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Minneapolis, St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights, Roseville, Oakdale, South St. Paul, West St. Paul, and Mendota Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4493 9333 4501 9330 4500 9288 4476 9296 TIME...MOT...LOC 1917Z 280DEG 29KT 4495 9322 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BPH
Local storm report, Jun 12, 2:59 PM CDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg Twin Lakes 43.56N 93.42W
06/12/2024 Freeborn MN Broadcast Media
Photo of downed tree in Twin Lakes. Time was
estimated.
&&
MKMLocal storm report, Jun 12, 3:07 PM CDT, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Tstm Wnd Gst 2 N Albert Lea 43.68N 93.37W
06/12/2024 M48 MPH Freeborn MN AWOS
AWOS station KAEL Albert Lea AP.
&&
MKMLocal storm report, Jun 12, 6:05 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 4 WSW Clarissa 46.10N 95.02W
06/12/2024 M1.00 Inch Todd MN Trained Spotter
&&
tdkLocal storm report, Jun 12, 6:11 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 1 SW Alexandria 45.88N 95.39W
06/12/2024 M1.00 Inch Douglas MN Trained Spotter
&&
MKMLocal storm report, Jun 12, 7:37 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM Tstm Wnd Gst 2 SW Sartell 45.60N 94.24W
06/12/2024 M61 MPH Stearns MN Storm Chaser
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Tornado Warning | MPX | Stearns | 28 min |
| Jun 12, 7:27 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 48 min |
| Jun 12, 7:59 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 31 min |
| Jun 12, 8:15 PM CDT | Tornado Warning | MPX | Chisago, Isanti | 14 min |
| Jun 12, 8:18 PM CDT | Special Weather Statement | MPX | Benton | 27 min |
| Jun 12, 8:34 PM CDT | Special Weather Statement | MPX | Chisago | 41 min |
| Jun 12, 8:46 PM CDT | Special Weather Statement | MPX | Sherburne | 29 min |
| Jun 12, 8:55 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti, Sherburne | 35 min |
| Jun 12, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Anoka | 21 min |
| Jun 12, 9:51 PM CDT | Special Weather Statement | MPX | Anoka | 39 min |
| Jun 12, 9:54 PM CDT | Special Weather Statement | MPX | Wright | 36 min |
| Jun 12, 10:19 PM CDT | Special Weather Statement | MPX | Chippewa | 26 min |
| Jun 12, 10:37 PM CDT | Special Weather Statement | MPX | Anoka, Washington | 38 min |
| Jun 12, 10:49 PM CDT | Special Weather Statement | MPX | Renville | 26 min |
| Jun 12, 10:53 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 37 min |
| Jun 12, 11:09 PM CDT | Special Weather Statement | MPX | Washington | 21 min |
| Jun 12, 11:27 PM CDT | Special Weather Statement | MPX | Renville | 33 min |
| Jun 12, 11:39 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 37 min |
| Jun 12, 11:46 PM CDT | Special Weather Statement | MPX | Carver | 44 min |
| Jun 13, 10:25 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Steele, Waseca, Watonwan | 50 min |
| Jun 13, 11:19 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Steele, Waseca, Watonwan | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.